Hemolytic Reaction

Signs and Symptoms of hemolytic reaction

An acute hemolytic reaction occurs when immunologic incompatibility following transfusion, between the donor and the recipient results in lysis of red blood cells. Most hemolytic reactions are due to the transfusion of ABO-incompatible packed red blood cells secondary to clerical or system errors. The severity of the reaction is relative to the amount of incompatible blood received, the type of incompatibility, and the length of time before treatment is initiated. These include chills, anxiety, dyspnea, rash, nausea, fever or rise in temperature of 1° C or more from baseline, hypertension or hypotension, headache, and chest and flank pain. In a deeply sedated or anesthetized patient, hemoglobinuria, hypotension, and coagulopathy may be the only signs. A hemolytic reaction is usually manifested during the transfusion and can occur after receiving as little as 10 mL of incompatible blood.

An increased temperature during a transfusion may be the first sign of a hemolytic reaction, or it may be a sign of bacterial contamination of the blood product. Fever with hypotension is characteristic of bacterial contamination. A Gram stain of the blood product is helpful to confirm the diagnosis. Bacterial contamination may occur from contamination at the phlebotomy site during blood collection, from an unrecognized infection in the donor, or from improper storage. The risk of infection has been reported as 1 in 2,000 to 10,000 units for platelets and from 1 in 250,000 to 1,500,000 for packed red blood cells

What to Do in a hemolytic reaction

If a transfusion reaction is suspected, the transfusion should be stopped immediately. The blood tubing should be disconnected and normal saline solution hung with new intravenous (IV) tubing to produce a urine output of 1 to 2 mL/kg/h to reduce the risk of acute renal failure. Although controversial, some clinicians use diuretics to increase urine output. Newer biologic agents are being developed that target complement intermediates or proinflammatory cytokines and may be effective agents in the treatment of severe hemolytic reactions when available.

If a patient develops urticaria during a transfusion with no other signs or symptoms, it is not necessary to stop the transfusion. Administration of an antihistamine (i.e., Benadryl) may help to decrease the urticaria, which is usually due to transfused allergens that interact with the patient’s mast cells, resulting in degranulation of the mast cells. In addition, patients who receive repeated transfusions are more likely to experience febrile non hemolytic reactions, which can be treated with acetaminophen.

It is the responsibility of the clinician to know his or her institution’s protocol for testing blood and urine samples in suspected cases of hemolytic reaction.

Leave a Reply